Montana, 2025

High Wind in Montana, April 8, 2025

April 8, 2025 · NWS TFX · 3 events in 3 counties and zones

A persistent southwesterly flow aloft briefly strengthened April 8, resulting in localized gusts in excess of 55 mph and sustained winds around 40 mph. The strongest gusts were a bit less isolated in Liberty county, with two sensors there reporting gusts in excess of 58 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A persistent southwesterly flow aloft briefly strengthened April 8, resulting in localized gusts in excess of 55 mph and sustained winds around 40 mph. The strongest gusts were a bit less isolated in Liberty county, with two sensors there reporting gusts in excess of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 8, 4:33 AM MST, 3 hours 7 minutes earlier. Its key messages:

  • A few light showers this morning.
  • Windy this afternoon over North Central MT.
  • Isolated thunderstorms in the Bozeman, Ennis and West Yellowstone areas this afternoon.
  • Turning warmer for Thursday and Friday.
  • Significant spring storm possible by Sunday over North Central MT.
Area forecast discussion, Apr 8, 4:33 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
533 AM MDT Tue Apr 8 2025

Aviation Section Updated.

.KEY MESSAGES...

- A few light showers this morning.

- Windy this afternoon over North Central MT.

- Isolated thunderstorms in the Bozeman, Ennis and West
  Yellowstone areas this afternoon.

- Turning warmer for Thursday and Friday.

- Significant spring storm possible by Sunday
  over North Central MT.

&&

.DISCUSSION...
/Issued 323 AM MDT Tue Apr 8 2025/

 - Meteorological Overview:
A Pacific cool front continues to move eastward across MT this
morning. Cooler air is slowly moving into the CWA from west to
east. Light rain showers also continue to affect mostly the Rocky
Mountain Front and the eastern portions of the CWA this morning.
By this afternoon, strong winds will be possible along the front
range of the Rockies and in the Cut Bank area. Thus a high wind
warning was issued for the Cut Bank area...with sustained winds
around 40 mph also being an impact today. The airmass becomes a
bit unstable this afternoon in the Bozeman/Ennis/West Yellowstone
areas, allowing for a few showers/thunderstorms to redevelop this
afternoon.

Expect a few showers to move eastward across mostly the southern
half of the CWA overnight, with just a few isolated showers on
Wednesday.

For Thursday and Friday, an upper level ridge of high pressure
builds over the CWA, resulting in dry conditions along with a nice
warming trend. Increasing cloud cover on Friday will likely limit
how warm it gets over much of our CWA.

For Saturday through Monday...there is the potential for a
significant spring storm to affect much of North Central MT during
this period. There is still significant differences in the
forecast models, but if the GFS model is correct, significant
impacts are likely over North Central MT. The GFS model is much
colder and much higher with precipitation amounts when compared to
the EC model. Because of the significant difference in these 2
models, the NBM is basically an average of the 2 models at this
point. This system exits the area by Monday evening, allowing for
drier conditions to develop by next Tuesday.

 - Forecast Confidence & Scenarios:
The NBM has near a 90 percent chance of high winds today in the
Cut Bank/Shelby areas. Additionally, sustained winds for more
than an hour around 40 mph will also be a concern. There is the
potential the high wind warning could be expanded a bit further
west later today as well.

After today, the main weather impact will be the potential spring
storm this weekend. With significant differences between the GFS
and EC models right now, confidence is low. Overall, the GFS is
forecasting a major spring storm over North Central MT. It does
prog the airmass to be cold enough for mostly snow at all
elevations. The GFS progs QPF amounts over an inch at lower
elevations and over 2 inches in the mountains from Sat into early
Monday. Again, right now this a low probability, but could have
significant impacts if it pans out. Brusda

&&

.AVIATION...
08/12Z TAF Period

The main concern today will be for gusty winds developing through
the morning and early afternoon. Winds and gusts will increase
quickest over the plains, with the strongest magnitudes along the
Rocky Mountain Front and out to the KCTB area. The other concern
will be for showers and perhaps an isolated thunderstorm or two,
primarily across Southwest Montana through the late afternoon or
early evening today. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  36  57  31 /   0  10   0   0
CTB  51  34  53  28 /   0   0   0   0
HLN  57  35  57  32 /  20  20  10   0
BZN  56  31  55  28 /  50  10  20   0
WYS  49  23  51  20 /  60  20  10   0
DLN  54  31  56  31 /  20  10   0   0
HVR  60  35  61  30 /  20   0  10   0
LWT  54  34  52  30 /  20   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 AM this morning to 5 PM MDT this
afternoon for Eastern Glacier, Western Toole, and Central
Pondera.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 8, 3:13 AM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 AM MDT Tue Apr 8 2025

MTZ302-308-081400-
Northern High Plains-Southern High Plains-
Including the cities of Browning, Heart Butte, Dupuyer, Bynum,
Choteau, and Pendroy
413 AM MDT Tue Apr 8 2025

...Strong winds later today...

Strong winds are likely to develop by late this morning and then
continue through the afternoon hours for areas along the Rocky
Mountain Front.

This includes areas around Choteau, Browning and Heart Butte,
along with Highway 89 from Choteau to the U.S. Canadian border.

Sustained winds of 35 to 45 mph will be possible, with wind gusts
near 60 mph out over the Plains and up to 70 mph near the
mountains.

Those traveling in this area later today should be prepared for
strong wind gusts.

Brusda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
April 8, 7:40 AM MST to 9:30 AM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

ASOS station KCTB Cut Bank Airport measured sustained winds, averaged over more than an hour, of 40 mph. MT mesonet sensor Mission Lake S also measured sustained winds averaged over an hour of 40 mph.

High Wind, Eastern Toole and Liberty

When
April 8, 10:30 AM MST to 12:33 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Two mesonets measured gusts in excess of 58 mph, including a peak gust of 61 mph at mesonet station GW4015 Chester 4 NE.

High Wind, Judith Basin County and Judith Gap

When
April 8, 12:30 PM MST to 1:30 PM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

Mesonet sensor MTGYS Geyser DOT measured sustained winds, averaged over an hour, of 41 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258057, 1257862, 1258058.